Kansas, 2020

Damaging Wind in Kansas, August 9, 2020

August 9, 2020 · NWS TOP · 1 event in 1 county or zone

A few thunderstorms developed along a boundary in southeast Kansas on 8/9 and produced one report of damaging wind in Lyon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few thunderstorms developed along a boundary in southeast Kansas on 8/9 and produced one report of damaging wind in Lyon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 9, 2:18 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 2:18 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Sun Aug 9 2020

.SHORT TERM...(This evening through Monday)
Issued at 306 PM CDT Sun Aug 9 2020

Early this afternoon the showers and elevated thunderstorms were
dissipating across the southern counties of the CWA as the
isentropic lift weakens and a minor mid-level perturbation
translates east-southeast across MO. The main question is how quick
the left over mid and high cloudiness will dissipate across east
central KS. I will let the current heat advisory continue through 8
PM, since most numerical models do show skies clearing late this
afternoon, which will help temperatures to warm into the lower 90s,
and when combined with lower to mid 70 dewpoints will produce
heat indices in the 100 to 105 degree range.

Tonight, a much more amplified upper level trough will move east
across the northern Plains. This will cause a surface cold front
to push southward to the NE/KS border by 12Z MON. Most of the area
will remain dry but with the low-level jet increasing through the
night there may be enough isentropic lift for a few showers and
thunderstorms to develop late Tonight and early Monday. Plus,
there may be a few weak mid-level perturbations that may move east
along the northern periphery of the upper ridge axis across the
southern Plains.

Monday, the surface front along the NE/KS border will slowly drift
southward through the day. Most numerical models show sufficient
surface convergence along the front for showers and thunderstorms to
develop during the late afternoon and early evening hours.
Though, many of the CAMs have the front south of I-70 before
storms develop after 21Z and closer to 00Z TUE. The NAM, GFS and
ECMWF have the front along or just north of I-70 after 21Z.
Thunderstorms that do develop along the front will become strong
to severe given MLCAPES between 3000-5000 J/KG and steep mid-level
lapse rates. Even though effective shear will be 20 KTS or less,
I expect some severe pulse storms to develop within a congealing
line of storms along the surface front during the late afternoon
and evening hours. The primary hazards will be damaging wind gust,
which may become more widespread if a line of severe
thunderstorms develops along the surface front. Some of the pulse
updrafts may produce some isolated large hail. Heavy rainfall will
also be possible, which could lead to flash flooding, with the
storms along and ahead of the surface front. Forecast soundings
show PWs in the 1.75 to 2.25 inch range across central and east
central KS Monday afternoon and evening

Areas north of the front will not see much in the way of showers and
thunderstorms through the afternoon and evening hours.

High temperatures will warm into the mid 90s across much east
central KS ahead of the surface front. Heat indices across east
central KS may reach the 100 to 105 degree range. Due to some
uncertainties in the position of the front and timing of deep
moist convection, I will not issue a head advisory for the
southeast counties at this time.

.LONG TERM...(Monday night through Sunday)
Issued at 306 PM CDT Sun Aug 9 2020

Monday night and Tuesday, several of the CAMs and ECMWF show the
850mb jet veering more to the southwest, which would limit the
intensity of the isentropic lift north of the boundary, thus PoPS
may be lower than forecasted for much of the CWA. Since there
remains a degree of uncertainty in how far south the surface front
will push before becoming stationary, and how amplified the
southern extent to the H5 trough will be while digging east-
southeast across the upper midwest, I will keep the higher PoPs
across the east central KS Monday night into Tuesday Morning.
During the day on Tuesday most models show frontolysis occurring
across southern KS and the surface boundary losing any thermal
gradient as winds become southerly across the entire CWA. I cannot
rule out a few elevated storms continuing into the afternoon
hours but forecast soundings show a strong cap for any surface
based convection. Highs on Tuesday will be cooler with lower 80s
along the NE border to mid to upper 80s across the remainder of
the CWA.

Tuesday night through Sunday, both the ECMWF and GFS show the
upper level ridge amplifying across the southwest US and central
Rockies. This will keep eastern KS in weak northwesterly flow at
mid and upper levels of the atmosphere. Mid-level perturbations
embedded within the northwest flow will dig southeast across the
Plains and may provide chances for showers and thunderstorms
through the period. The ECMWF show a more amplified mid-level
perturbation digging southeast across KS Wednesday afternoon into
Wednesday night. The ascent ahead of this perturbation may cause
an increase in showers and thunderstorms Wednesday afternoon into
Wednesday night. A lee surface trough across the highs Plains
will allow for the advection of rich gulf moisture northward
across the CWA. Thus the environment may be favorable for strong
to severe thunderstorms Wednesday afternoon into Wednesday evening
as the effective shear may actually increase up to 30 KTS, thus
there may be a higher chance for more sustained severe
thunderstorm updrafts. Highs will be in the upper 80s to lower 90s
through Saturday. Sunday an amplified upper trough will dig
southeast into the upper Midwest and this will bring a backdoor
cold front across the CWA, with a surface ridge building
southwest from the upper Midwest into northeast KS. Highs on
Sunday may only reach the lower to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Aug 9 2020

The showers and storms this morning around the terminals have
shifted southeast and will weaken into the afternoon hours. There
may be some high clouds for the next few hours, may see a few
cumulus clouds develop. After 02Z SUN the low-level jet will
increase and causing the low level wind shear to increase above
30 KTS, the low-level shear will continue into the morning hours.
There may be a few showers Monday morning around the terminals
with a better chance for thunderstorms late Monday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...Gargan
Hazardous weather outlook, Aug 9, 2:29 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CDT Sun Aug 9 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Sun Aug 9 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms are possible through the late afternoon hours
along and southeast of I-35. A few thunderstorms may redevelop
late Tonight across north central and northeast Kansas.

Heat indices may increase to the 100 to 106 degree range late
this afternoon. A Heat Advisory remains in effect for portions of
northeast, east central, and north central Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe storms may develop across the area Monday
afternoon and evening along an approaching cold front. Heavy
rainfall may also cause localized flooding across central and east
central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 9, 1:32 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       3 W LATIMER             38.74N 96.91W
08/09/2020  M5.60 INCH       MORRIS             KS   TRAINED SPOTTER

            STORM TOTAL SINCE 7:00AM. FELL IN A VERY
            NARROW BAND WITH ONLY AN INCH OR TWO OF RAIN
            RECORDED A FEW MILES TO THE NORTH OR SOUTH.
            STREAMS AND PONDS FULL, BUT NO OTHER
            FLOODING NOTED.

&&
Special weather statement, Aug 9, 4:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
529 PM CDT Sun Aug 9 2020

KSZ054-058-059-092315-
Coffey-Lyon-Anderson-
529 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON...COFFEY AND SOUTHERN
LYON COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, automated weather observations reported strong winds
from showers and thunderstorms that could gust up to 55 mph. Winds
up to 50 mph have been reported near Emporia and Elmdale. It is
possible you may hear no thunder and have little to no rain with
these strong winds.

Locations impacted include...
Emporia, Garnett, Burlington, Lebo, Olpe, Colony, New Strawn,
Hartford, Gridley, Neosho Rapids, Westphalia, Kincaid, Lone Elm,
Harris, John Redmond Reservoir and Le Roy.

This includes the following highways...
 Interstate 35 between mile markers 128 and 146.
 Kansas Turnpike between mile markers 117 and 132.

LAT...LON 3817 9596 3817 9636 3850 9635 3851 9635
      3828 9506 3804 9508 3804 9596
TIME...MOT...LOC 2227Z 278DEG 33KT 3830 9662 3806 9533

Skow

The radar

The Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 9, 5:15 PM CST to 5:16 PM CST
Where
Lyon County, 5.62 mi SE of Olpe
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.210, -96.100

Report of at least 4 power poles snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916052.